Localized Infections following Exposure to Contaminated Medications

Over the past few weeks, North Carolina has seen an increase in numbers of localized fungal infections among patients who were exposed to contaminated medications. These complications have been identified weeks to months after injection and have occurred in patients with and without evidence of fungal meningitis.

The North Carolina Division of Public Health wants to be sure that providers in ED/urgent care settings are aware of this problem and of the recommendation for MRI even if symptoms or exam findings are subtle. All North Carolina patients who were exposed to the contaminated steroid lots are being directly contacted and asked to seek care immediately for any signs or symptoms suggestive of a localized infection. As well as staying informed on the situation, physicians are urged to keep an eye out for any patient that may be experiencing these symptoms:

  • Increased pain at or around the injection site;
  • Loss of bladder or bowel control;
  • Numbness in the buttocks;
  • Severe constipation; or
  • Inability to urinate

Additional information about management of patients with central nervous system and localized infections associated with injection of contaminated steroid products is available at www.cdc.gov/hai/outbreaks/clinicians/guidance_cns.html 

Please contact the NC Division of Public Health epidemiologist on call at 919-733-3419 with questions or to report any patients experiencing complications associated with this outbreak.

 
 

More Posts in Bulletins

 
 

Share this Post